Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 92, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2005, 7:17 PM CDT for Decatur County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 7:17 PM CDT (00:17 UTC)
- Expired
- Jun 4, 2005, 7:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:05 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 050017 SVRDMX IAC053-050045- /O.NEW.KDMX.SV.W.0092.050605T0017Z-050605T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 717 PM CDT SAT JUN 4 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 745 PM CDT. * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF LEON...OR 54 MILES SOUTH OF DES MOINES...AND MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN DECATUR COUNTY...INCLUDING THE LOCATION OF GRAND RIVER. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4075 9401 4075 9357 4089 9357 4089 9401 $$ KINNEY
1 follow-up statement
000 WWUS53 KDMX 050028 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 728 PM CDT SAT JUN 4 2005 IAC053-050045- /O.CON.KDMX.SV.W.0092.000000T0000Z-050605T0045Z/ DECATUR IA- 728 PM CDT SAT JUN 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN DECATUR COUNTY UNTIL 745 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF LEON...OR 52 MILES SOUTH OF DES MOINES...AND MOVING NORTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN DECATUR COUNTY...INCLUDING THE LOCATION OF GRAND RIVER. LAT...LON 4075 9401 4075 9357 4089 9357 4089 9401 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:41 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 4, 3:41 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT SAT JUN 4 2005 .SHORT TERM...TNGT THRU MON NGT PRIMARY CONCERN WL BE NR TERM SVR AND HYDRO THREAT. CURRENT SCENARIO HAS SPEED MAX EJECTING INTO MO VLY INCRG DEEP SHEAR. SHRT WV FM MRNG CONVECTION EXITING NERN IA LEAVING BHND BRIEF PD OF DVM...WHILE NEXT WV APCHG INVOF CO/NE/KS BORDER. THIS QG FORCING AXIS EXTENDS FM WV INTO SERN KS AND HAS HELPED INITIATE TSTMS NR TOP. FEEL THIS UVM WL AID TSTM DVLPMT INVOF MSTR CNVGNC AXIS WHICH 20Z OBJECTIVE AND SUBJECTIVE SFC ANLYS PLACES ACRS ERN KS AND NRN MO/ERN IA TO A LESSER EXTENT. 20Z MLCAPES SHOW VERY UNSTABLE AND UNCAPPED AMS OVR KS/MO...APCHG 4000 J/KG. BUNKERS STORM MOTION BRINGS TOP TSTMS INTO SRN IA AND CURRENT TOR WATCH ARND 23Z. COULD BE ISOLD TORNADOES BUT WITH LOW LVL BNDRY LACKING MAIN THREAT MAY BE HAIL AND WIND. SUPERCELL PARAMETERS CERTAINLY PEGGED. THESE STORMS HAVE DVLPD ON THE NOSE OF THE LLJ WHICH FOCUSES INTO SERN IA OVNGT. WRM CLD DEPTH AND PWS ARND 1.50 SHOULD BE IN PLACE FOR EFFICIENT RAINERS WHERE 1.50-2.00 FELL LAST NGT AND ALSO BLENDS INTO OAX/EAX WATCH. COULD SEE SOME TRAINING WITH CORFIDI VECTORS SHOWING MOTION PARALLEL TO BNDRY SO WL ISSUE FLASH FLOOD WATCH IN THESE AREAS. CONVECTION SHOULD EXIT ERN PTNS OVNGT WITH MORE SCT DVLPMT POSSIBLE TMRW AS UPR LOW MOVES ACRS. NO SGFNT BNDRY BUT VARIOUS INSTABILITY INDICES POINT TWRD MORE DVLPMT DRNG PEAK HEATING. ALTHOUGH LOW CHCS WL LINGER SUN EVE ERN PTNS...WE SHOULD THEN SEE A BREAK INTO BEGINNING OF WORK WEEK AS RDG BUILDS INTO MO VLY. NAM FCST SOUNDINGS SUGGEST SUN MAX TEMPS NR WARMEST OF TWO MOS GUIDANCES AND MIXED TO AOA 800MB AND WL STAY IN THIS BALL PARK FOR MAXES TMRW. MON LOOKS QUITE WRM TOO WITH BOTH GFS/NAM POINTING TWRD MIXING TO 750MB. THIS SUGGESTS AT OR JUST ABV WRM END OF GUIDANCE. STAYED TWRD COMPROMISE FOR MINS. .LONG TERM...TUE THRU SAT MAIN FOCUS IN THIS PD WL BE EVOLUTION OF APCHG CDFNT. MDLS ARE HAVING THEIR DIFFERENCES WITH REGARD TO HOW MUCH UPR LVL ENERGY TO BRING INTO THE HIGH PLAINS...AND THIS RESULTS IN QUESTIONS WITH ASSOCD BNDRY AS WELL. ALTHOUGH MDLS DO AGREE THAT BNDRY WL BE SOMEWHERE NR IA...PSN AND DETAILS CRITICAL TO FCST STILL TOUGH TO PIN DOWN. 00Z MDL CONSENSUS SUGGESTS SLGTLY BETTER CHCS INVOF MN BORDER...AND TUE THRU WED NGT INVOF FNT. GFS POINTING N WHILE NAM/ECMWF LOOK CLOSER TO HOME. NRN PTNS INVOF FNT MAY END UP SEEING ANOTHER ROUND OF SVR WX WHERE SVRL SUPERCELL AND TORNADO PARAMETERS ARE EMPHASIZING THINGS. LLJ FOCUSING ON SAME AREA TOO WITH HVY RAINS POSSIBLE. SVR THREAT MAY DMSH SOMEWHAT...BUT THIS PTN LOOKS TO HOLD THRU MUCH OF THE WEAK WITH ILL-DEFINED FNT WANDERING ACRS IA. CHCS TAPER OFF BY END OF WEEK AS RDG BUILDS INTO IA AND PTN AMPLIFIES SO HAVE LEFT SAT DRY FOR TIME BEING. PD LOOKS TO START FAIRLY WRM WITH FA IN WRM SECTOR...BUT LOWERED HIGHS A DEGREE OR TWO EARLY BASED ON CONSENSUS H85 TEMPS AND PROJECTED MIXING...STILL ABV NML. FNTL PSN SOMEWHAT QUESTIONABLE IN LATER PDS SO LEANED CLOSER TO CLIMO. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SRN ONE TO TWO TIERS OF COUNTIES 23Z-11Z. && SMALL
Hazardous weather outlook, Jun 4, 2:52 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 252 PM CDT SAT JUN 4 2005 IAZ081>086-092>097-052000- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 252 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AFTER 4 PM THIS AFTERNOON THROUGH MIDNIGHT. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH ISOLATED TORNADOES. HAIL UP TO TWO INCHES IN DIAMETER AND 75 MPH WIND GUSTS WILL ALSO BE POSSIBLE. IF A LINE OF STORMS DEVELOPS...THEY MAY REPEATEDLY MOVE ACROSS THE SAME AREA LATE THIS EVENING AND EARLY SUNDAY MORNING AND PRODUCE A THREAT FOR ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ISOLATED THUNDERSTORMS IS POSSIBLE ON SUNDAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THREATS FOR THUNDERSTORMS EXISTS FROM LATE TUESDAY THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. THERE IS THE POTENTIAL FOR THESE STORMS TO BECOME SEVERE. MORE DETAILS WILL BECOME AVAILABLE AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY EARLY THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY NIGHT THROUGH NEXT FRIDAY. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-052000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 252 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA ALONG AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...MAINLY FROM 7 PM THROUGH 3 AM. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE QUARTER TO GOLF BALL SIZE HAIL AND 65 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ISOLATED THUNDERSTORMS IS POSSIBLE ON SUNDAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THREATS FOR THUNDERSTORMS EXISTS FROM LATE TUESDAY THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. THERE IS THE POTENTIAL FOR THESE STORMS TO BECOME SEVERE. MORE DETAILS WILL BECOME AVAILABLE AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION WILL BE POSSIBLE THIS EVENING THROUGH 3 AM. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY NIGHT THROUGH NEXT FRIDAY.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 54 min |
| Jun 4, 7:21 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 39 min |
| Jun 4, 7:35 PM CDT | Tornado Warning | DMX | Marion | 46 min |
| Jun 4, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 65 min |
| Jun 4, 7:44 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 48 min |
| Jun 4, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 66 min |
| Jun 4, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 54 min |
| Jun 4, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 52 min |
| Jun 4, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 48 min |
| Jun 4, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 55 min |
| Jun 4, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 45 min |
| Jun 4, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Jun 4, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Monroe | 60 min |
| Jun 4, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 55 min |
| Jun 4, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 48 min |
| Jun 4, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 43 min |
| Jun 4, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Jun 4, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 44 min |
| Jun 4, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 57 min |
| Jun 4, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 40 min |
| Jun 4, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 50 min |
| Jun 4, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Jun 4, 11:27 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.